Alert archive / Nevada / Wind Advisories in 2006

Wind Advisory 34, NWS Reno, NV

December 25, 2006Washoe County, Nevada; Modoc County, California

NWS Reno, NV issued this wind advisory at Dec 25, 2006, 9:45 PM PST for Washoe County, Nevada; Modoc County, California. It took effect at Dec 25, 2006, 10:00 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2006, 9:45 PM PST (05:45 UTC)
In effect from
Dec 25, 2006, 10:00 PM PST
Expired
Dec 26, 2006, 2:09 AM PST
In force
4 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 165 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 5.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2006-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2006-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5962 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 260545
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
945 PM PST MON DEC 25 2006

...GUSTY WINDS EXPECTED OVERNIGHT AND EARLY MORNING IN NORTHERN
WASHOE COUNTY AND SURPRISE VALLEY...

CAZ070-NVZ005-261400-
/O.NEW.KREV.WI.Y.0034.061226T0600Z-061226T1800Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...EMPIRE...GERLACH
945 PM PST MON DEC 25 2006

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 10 AM PST TUESDAY. 

STRONG PACIFIC STORM IS MOVING INTO NORTHERN CALIFORNIA TONIGHT.
WINDS ARE PICKING UP ACROSS NORTHEASTERN CALIFORNIA AND EXTREME
NORTHWEST NEVADA...WITH SOUTHWEST WINDS ALREADY GUSTING ABOVE 50
MPH. EXPECT WINDS TO GUST UP TO 55 MPH...LOCALLY STRONGER IN WIND
PRONE AREAS.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS75 KREV 260706
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1106 PM PST MON DEC 25 2006

...GUSTY WINDS EXPECTED OVERNIGHT AND EARLY MORNING IN NORTHERN
WASHOE COUNTY AND SURPRISE VALLEY...

CAZ070-NVZ005-261400-
/O.CON.KREV.WI.Y.0034.000000T0000Z-061226T1800Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...EMPIRE...GERLACH
1106 PM PST MON DEC 25 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY. 

STRONG PACIFIC STORM IS MOVING INTO NORTHERN CALIFORNIA TONIGHT.
WINDS ARE PICKING UP ACROSS NORTHEASTERN CALIFORNIA AND EXTREME
NORTHWEST NEVADA...WITH SOUTHWEST WINDS ALREADY GUSTING ABOVE
50 MPH. EXPECT WINDS TO GUST UP TO 55 MPH...LOCALLY STRONGER IN
WIND PRONE AREAS.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

$$


HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 261009
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
209 AM PST TUE DEC 26 2006

...WINDY CONDITIONS TODAY AND TONIGHT ACROSS NORTHEASTERN
CALIFORNIA AND NORTHWESTERN NEVADA...

.A STRONG PACIFIC SYSTEM WILL PUSH DOWN INTO NORTHERN CALIFORNIA
TODAY. WINDS OVER RIDGES ARE ALREADY GUSTING OVER 100 MPH...WITH
60 MPH WINDS REPORTED AT SOME FOOTHILL LOCATIONS IN WESTERN NEVADA.
STRONG WINDS WILL BECOME MORE WIDESPREAD DURING THE AFTERNOON
HOURS...PEAKING OUT THIS EVENING. WINDS WILL DECREASE LATE
TONIGHT AS THE FRONT MOVES THROUGH THE AREA.

CAZ070-NVZ005-262000-
/O.UPG.KREV.WI.Y.0034.000000T0000Z-061226T1800Z/
/O.NEW.KREV.HW.W.0009.061226T1009Z-061227T0600Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...EMPIRE...GERLACH
209 AM PST TUE DEC 26 2006

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...
...WIND ADVISORY NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS UP TO 65 MPH
CAN BE EXPECTED TODAY AND INTO THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE AND VERY DIFFICULT
DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

$$

CAZ071-072-NVZ002-003-262000-
/O.NEW.KREV.HW.W.0009.061226T1009Z-061227T0600Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE
209 AM PST TUE DEC 26 2006

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS UP TO
65 MPH CAN BE EXPECTED TODAY AND INTO THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE AND VERY DIFFICULT
DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

$$

CAZ073-262000-
/O.NEW.KREV.HW.W.0009.061226T1009Z-061227T1200Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
209 AM PST TUE DEC 26 2006

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 AM PST WEDNESDAY. 

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS UP TO
65 MPH CAN BE EXPECTED TODAY AND INTO THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE AND VERY DIFFICULT
DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

$$

NVZ001-262000-
/O.NEW.KREV.HW.W.0009.061227T0000Z-061227T1200Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ
209 AM PST TUE DEC 26 2006

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST
WEDNESDAY. 

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS UP TO 65 MPH
CAN BE EXPECTED TODAY AND INTO THIS EVENING. LOCAL AREAS OF
BLOWING DUST WILL REDUCE VISIBILITIES ON ROADS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE AND VERY DIFFICULT
DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

$$

NVZ004-262000-
/O.NEW.KREV.WI.Y.0035.061226T1009Z-061227T0600Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
209 AM PST TUE DEC 26 2006

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 55 MPH
CAN BE EXPECTED TODAY AND INTO THIS EVENING. LOCAL AREAS OF
BLOWING DUST WILL REDUCE VISIBILITIES ON ROADS.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 25, 1:45 PM PST, 8 hours earlier.

Area forecast discussion, Dec 25, 1:45 PM PST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
145 PM PST MON DEC 25 2006

.SHORT TERM...
PREVIOUS FORECAST IS RIGHT ON TRACK WITH CURRENT THINKING. WILL
ISSUE A WINTER STORM WATCH FOR THE SIERRA AS WE SHOULD SEE SNOW
AMOUNTS THAT WILL REACH HIGH-END ADVISORY CRITERIA TO LOWER END OF
WARNING CRITERIA.  LASSEN WILL PROBABLY BE IN THE ADVISORY CATEGORY
BUT KEPT THEM IN THE WATCH AT THIS TIME.

DROPPED WIND ADVISORY FOR THE REST OF THE EVENING AND OVERNIGHT. DID
NOT REACH 45 MPH GUSTS EXCEPT IN A FEW FAVORED AREAS ALTHOUGH RIDGE
WINDS REMAIN VERY STRONG WITH SLIDE MTN STEADY AROUND 80 MPH. ALSO
LASSEN COUNTY HAD A FEW LOCATIONS GETTING CLOSE TO THE 45 MPH GUST
MARK. DO NOT EXPECT WIDESPREAD STRONG GUSTS UNTIL SURFACE GRADIENT
BEGINS TO STRENGTHEN LATE MORNING TOMORROW THROUGH ABOUT MIDNIGHT AS
FRONT APPROACHES NRN CA. GUSTS ON THE LEE SIDE OF THE SIERRA
TOMORROW MAY BE TEMPERED BY OCCASIONAL SPILLOVER. THINK THAT
ADVISORY WILL SUFFICE FOR TUESDAY BUT WILL LET NEXT SHIFTS ASSESS
SITUATION FOR EITHER AN ADVISORY OR WARNING FOR TUESDAY.

SHORTWAVE NEAR 40N/145W IS INTENSIFYING PER WATER VAPOR IMAGERY.
THIS DEEPENS TO A CLOSED LOW OFF THE OR/NRN CA COAST TOMORROW AND
THEN MOVES ONSHORE WED 06Z-12Z. TROUGH THEN SPLITS WEDNESDAY AS IT
MOVES INTO THE INTERMOUNTAIN WEST EXITING WESTERN NV WEDNESDAY
NIGHT. ASSOCIATED N/S COLD FRONT MOVES ACROSS WESTERN NV AROUND 12Z
WED. SNOW LEVELS DROP FROM CURRENT 7500-8500 VALUES A GOOD 3000 FEET
TUESDAY NIGHT. EXPECT SNOW LEVELS TO DROP TO LAKE LEVEL AROUND
MIDNIGHT TOMORROW NIGHT.

ONCE SNOW LEVELS LOWER SHOULD SEE 4 TO 8 INCHES IN LASSEN COUNTY
ABOVE 5000 FEET. FOR THE TAHOE BASIN EXPECT 3-6 INCHES AT LAKE
LEVEL...UP TO 15 INCHES ABOVE 7000 FEET AND UP TO 2 FEET AT HIGHER
ELEVATIONS. EXPECT SIMILAR AMOUNTS IN MONO COUNTY.

FOR THE WESTERN VALLEYS...A FEW INCHES ARE EXPECTED IN THE FOOTHILLS
BUT FOR THE VALLEYS THE PRECIPITATION SHUTS OFF RAPIDLY BY THE TIME
WE COOL ENOUGH TO CHANGE RAIN TO SNOW. THEREFORE EXPECT LITTLE IF
ANY ACCUMULATIONS AS BRIEF PERIOD OF SNOW EARLY WEDNESDAY WILL MELT
OR BE ABSORBED BY WET GROUND.

WITH STRONG COLD FRONT...TEMPERATURES WILL BE STEADY OR FALLING OVER
MUCH OF THE AREA WEDNESDAY. THURSDAY WILL BE SUNNY BUT BRISK WITH
GUSTY NORTHWEST WINDS. DIMINISHING WINDS AND CLEAR SKIES THURSDAY
NIGHT WILL ALLOW TEMPERATURES TO DROP SUBSTANTIALLY IN AREAS THAT
RECEIVED A GOOD FRESH SNOW PACK.

RIDGE WINDS WILL STAY STRONG THROUGH TUESDAY NIGHT AND THEN WEAKEN.
STRONG NORTHEAST FLOW ON THE BACKSIDE OF THE EXITING TROUGH LATE
WEDNESDAY NIGHT INTO THURSDAY WILL RESULT IN RIDGE WINDS IN EXCESS
OF 100 MPH. JAH

&&

.LONG TERM...FRIDAY THROUGH MONDAY...
OVERALL PATTERN FOR THE TRANSITION FROM 2006 TO 2007 NOW FAVORS
RIDGING OVER THE FORECAST AREA. INVERSION CONDITIONS WITH LIMITED
MIXING IN THE VALLEYS WILL RESULT IN MAX TEMPS NEAR OR SLIGHTLY
BELOW NORMAL IN MOST VALLEYS EACH DAY...BUT WELL ABOVE NORMAL IN THE
HIGHER ELEVATIONS. THE ONLY BREAK IN THE RIDGE COMES IN THE FORM OF
A WEAK SHORTWAVE BRUSHING ACROSS THE NWRN US AND WEAK COLD FRONT
SWEEPING ACROSS THE REGION SAT NIGHT-SUN. THIS SYSTEM IS LOOKING
LESS IMPRESSIVE ON ALL OF THE LATEST GUIDANCE RUNS WITH SHALLOW AND
NARROW MOISTURE FEED KEEPING MOST PRECIP WEST OF THE SIERRA CREST
AND NORTH OF THE OREGON-CA BORDER. ONLY SLIGHT CHC POPS WERE
INCLUDED FOR THE NRN ZONES AND TAHOE BASIN SAT NIGHT-SUNDAY PLUS
SOME POSSIBLE POST FRONTAL SHOWERS IN W-CNTRL NV ON SUNDAY. SEVERAL
OF THE 00Z GFS ENSEMBLE MEMBERS GENERATE VIRTUALLY NO QPF...LESS
THAN 3 MM...WITH THIS SYSTEM SO IT IS POSSIBLE THAT ALL ZONES WILL
REMAIN DRY THRU THE NEW YEARS WEEKEND. MJD

&&

.AVIATION...
GUSTY S-SW WINDS WILL CONTINUE THRU TUESDAY WITH LLWS POSSIBLE AT
TIMES AT KRNO. MAINLY VFR IN WRN NV AND NERN CA VALLEYS TONIGHT-TUES
WITH AREAS OF MVFR AND MT OBSC IN SIERRA AND NERN CA AFT 12Z. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH 10 PM PST TUESDAY TO NOON WEDNESDAY...NV002.

CA...WINTER STORM WATCH 10 PM PST TUESDAY TO NOON WEDNESDAY...
CA071>073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Dec 25, 9:00 PM PST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
900 PM PST MON DEC 25 2006

CAZ070>073-NVZ001>005-261500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
900 PM PST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT AND TUESDAY

STRONG PACIFIC STORM WILL MOVE INTO NORTHEAST CALIFORNIA TUESDAY.
CURRENTLY THERE IS A WINTER STORM WATCH OUT FOR THE EASTERN SIERRA.
SEE WATCH /WWUS45 KREV WSWREV/ FOR MORE DETAILS.

WINDS WILL INCREASE ACROSS WESTERN NEVADA TONIGHT AND TUESDAY AHEAD
OF THE APPROACHING SYSTEM. MONITOR LATEST NWS FORECASTS AND
STATEMENTS FOR THE MOST UP TO DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

SNOW WILL LINGER ACROSS THE REGION WEDNESDAY MORNING...WITH
CONDITIONS IMPROVING THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 2:09 AM PSTHigh Wind WarningREVDouglas, Lyon, Mineral, Storey, Washoe26 hr
Dec 26, 2:09 AM PSTWind AdvisoryREVChurchill, Lyon, Pershing, Washoe20 hr
Dec 26, 3:03 AM PSTWinter Storm WarningREVDouglas, Washoe36 hr
Dec 26, 3:03 AM PSTSnow AdvisoryREVLassen, Plumas, Sierra36 hr

Nearby

Wind Advisories in Nevada, 2006Wind Advisories in California, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.